Insulin & mental health

This is a subject that I dont think has any great deal of scientific knowledge, but myself (and many others I talk with) will vouch for the fact that different insulin effects the mind in different ways (outside of high/low blood sugar symptoms) I kind of wanted to get everyone's feedback, maybe get some useful dialogue for people searching in the future. I have heard others suggest that both levemir and lantus caused strange anxiety issues, while I have read about similar reactions to novolog (novorapid) on these forums.

It would be naive to suggest that something as complicated as insulin wouldn't cause these symptoms is some people, especially when biologically altered to be rapid or long lasting. Anybody have any stories to share?

1 Like

I have never noticed any anxiety or other mind bending results from insulin--I have taken a lot of different types, including the pig insulin used for a while after I was diagnosed.

I find there are two mental health issues for me:
1. All by itself T1 diabetes is a mental health issue.
2. Low blood glucose readings over the years have impaired my memory.

It is a struggle in my brain every day, but the type of insulin taken has never been a factor.

1 Like

I am no scientist, but there is such evidence of (understandable) mental health issues related to managing D such as anxiety and depression, that I think that can really account for it.

1 Like

I was diagnosed in 1945, when I was 6. After six years of college, I taught mathematics at the college level for many years. There were so many types of insulin in my past, and I had a countless number of hypos, and many seizures. If my brain was affected, how could I have been an effective college math teacher? I am now 74 years old, and have been type 1 for 68 years. My memory is very good. I do have some problem with my attention span at times, but I think that is due to aging. I do not think my diabetes has caused that.

1 Like

here are two recent blogs on the issue, the first by me , the seocn by lots.

http://www.tudiabetes.org/profiles/blogs/diabetes-and-mental-health-issues

http://www.tudiabetes.org/profiles/blogs/the-psychology-of-diabetes

this is a small sample, the topic has been covered at length int he blogosphere of this site.

Rick

1 Like

I do not feel good being on insulin period. It doesn't feel natural to me. Obviously injecting insulin via whatever means is never going to come close to what a healthy pancreas does with our natural insulin. I agree that the action of the insulins we take is far from natural. Low blood sugar caused by injected insulin causes symptoms of anxiety, bg fluctuations also do this. I think my memory somewhat and my attention span and focus has been affected by all the stress of having to manage all of this, and maybe by other things with regards to insulin. I haven't noticed any difference between lantus and levemir. Novolog is the only fast acting I have taken so far.

1 Like

I think lows are pretty big downers for me. When I was "rollercoastering" more, pre-pump, I would sort of use feeling despondent as a clue that my BG was probably heading low, along with the other symptoms. The other day, I ran into the feeling and checked and had an out of the blue low, probably occasioned by an off carb count somehow. No big deal but it always bums me out when I run low so I try to avoid it.

1 Like

I do think that there's a mental health connection between diabetes and our compromised metabolisms. I don't have experience with Lantus or Levemir so I can't offer any comment. I think we suffer not only from highs and lows but more importantly from BG variability.

I also think that our metabolisms and consequently, our moods, suffer from the amount of insulin that we take. Insulin is a powerful hormone and I suspect that science does not fully appreciate all it effects.

I'm a T1D so my observations are limited by my experience. Over a year ago I adopted a lower carb diet and was able to cut my total daily dose of insulin in half. I feel much better and have more energy. My moods are more even and brighter. I know this is only an association but if money and resources could fund a proper study, I believe a stronger connection could be uncovered.

I’m currently researching published and unpublished side effects of certain chemicals (primarily preservatives) used today in different types of insulins, which are well known toxic materials some of which are even considered hazardous waste in larger quantities.



Many techniques used to preserve insulins are also used in vaccines. With more and more evidence coming forward on the side effects of vaccines, I feel it important to also consider and personally research the risks for diabetics who inject far larger quantities of these materials over short/medium/long term



I hope to discuss this topic further in depth once I have a better understanding. However, an initial thought is that inflammation may be a possible occurring theme with some ingredients used as preservatives.

No issues using Levemir although I did run into a strange issue with Novolog. Took somewhere around 5 years to figure it out and no doctor could answer the question. Novolog seems to leech potassium from me which made me very "brain foggy" so I always felt like I was living in a dream so to speak. Made paying attention really expensive! Tried all kinds of things to try and make it stop. After coming across something that mentioned Novolog and potassium, I tested the theory using a supplement with potassium. Low and behold, brain fog gone. Got rid of the Novolog and use Humalog instead. No more brain fog! I will say that once in a great while, I will feel a little anxious though can't really say that is related to Levemir or too much caffeine.

yes...m-creasol (sp?) and what is the other common preservative? These are the ingredients that give insulin its distinctive smell.

Boy, you’ll never see this but here goes nothing…

Piscesyin- what you’re talking about is what I fear I’m going through right now. I’m on Novorapid and Levemir and just an unnatural brain fog through the roof. It so difficult for me to do things and my memory is just shot. I always thought it might be the insulin since it kind of fades the further away I am from a meal, but it’s hard to live like this.

Of course whenever I go to my endo, they just look at the charts and tell me everything looks fine. I’m a pretty levelheaded guy and I know it’s NOT fine, but who do you go to if you can’t go to your doctor? Ugh it’s infuriating, as I’m sure you know.

Can you tell me more about what you read and what you did? I googled “potassium /short-acting insulin” but it just didn’t turn anything up for me. I feel like I’m living life at a disadvantage. I have no problems with aging or mental health, per se, but this is not natural and it is indeed driving me crazy. lol

Praying that you’ll see this message! Thanks

2 Likes

Hi thanks for the message…
While the potassium was somewhat helpful, it didn’t resolve the issue completely. As of today, the fog has cleared so to speak. I’m not sure if my drastic reduction in insulin resolved it or the new supplements resolved it. I am taking two items I found on Amazon. One is Neuro Brain Clarity and the other is a liquid called SmartBrain. The Neuro are capsules taken morning and night and the liquid I mix 3 tablespoons in 16.9oz water bottles that I also add fiber and Calm (magnesium) . I recently completed an intense, restrictive diet so Levemir is only 8 units and the Humalog is down to 5 units a day. Unfortunately, I didn’t catch at what exact point the fog went away however, these supplements have seemed to help with focus and memory which leads me to believe I had, or have, a deficit with some vitamin or mineral. I did notice that to much caffeine made the fog thing worse. I think when I was looking for information, I used keywords "Humalog and potassium ". Hope this helps…

Wow, thanks. It most certainly did.

I went to the drug store last night to pick up some potassium tablets, just to try them out, and I already feel 30% better. It’s amazing.

And just the fact that you mentioned caffeine making it worse is either a wild coinkidink, or proof that it might be the same thing. Caffeine has long made it worse for me. Some kind of a vitamin deficiency that may be related to insulin.

I’ll try some new things, maybe try some of those nootropics you wrote about, and post an update if I remember to do so!

Thanks again.
Rick

Glad to hear it! Too bad we can’t overdose on bananas! :stuck_out_tongue_winking_eye:

Good luck!